Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 387, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 29, 1996, 3:00 AM CDT for Ford County, Kansas. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 29, 1996, 3:00 AM CDT (08:00 UTC)
- Expired
- Jul 29, 1996, 3:45 AM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Ford County, KS
The radar
The Dodge City radar (KDDC), 10 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 3:15 AM CDT | Thunderstorm Wind 65 | Dodge City Airport, KS | |
| Jul 29, 3:22 AM CDT | Thunderstorm Wind 71 | Dodge City Airport, KS | |
| Jul 29, 3:30 AM CDT | Thunderstorm Wind 87 | Dodge City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.0 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 236 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 2369 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 290800 SVRDDC KSC057-290845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 300 AM CDT MON JUL 29 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 345 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST KANSAS ...FORD COUNTY AT 3AM DOPPLER RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS FROM DODGE CITY TO 10 MILES WEST OF DODGE CITY MOVING SOUTHEAST AT 30 MPH. THE SEVERE THUNDERSTORMS WILL BE AT FORD BY 320 AM AND SPEARVILLE BY 325 AM. EXPECT WINDS UP TO 70 MILES PER HOUR...AT 3AM WINDS WERE AT MEASURED AT 68 MPH AT THE DODGE CITY AIRPORT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY...SO DON'T DRIVE ONTO WATER-COVERED ROADS. KRUSE/MCAVOY &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:01 PM CDT, 11 hours 59 minutes earlier.
Area forecast discussion, Jul 28, 3:01 PM CDT, 11 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 300 PM CDT SUN JUL 28 1996 ...CHALLENGE TODAY REMAINS PRECIP CHANCES / TEMPS THRU PERIOD... LATEST SFC ANALYSIS CONTINUES TO DEPICT PESKY STATIONARY FRONT OVER EXTREME NORTHERN KS WITH DEVELOPING SFC LOW IN NE COLO AND A SECOND LOW IN SE WY. ABUNDANT MOISTURE AND PLENTY OF SUN OVER EASTERN CO AND WESTERN KS THIS AFTERNOON SHOULD SET THE STAGE FOR STORMS TO DEVELOP EASTWARD TOWARD CWA. GOOD SOUTH TO SSE INFLOW COMBINED WITH GOOD OL NW FLOW ALOFT WILL MAKE FOR SOME SVR STORMS ONCE THEY GET GOING. H20 VAPOR IMAGERY DEPICTING A STRONG VORT MAX OVER EASTERN NV WITH A SECONDARY MAX OVER WESTERN AZ. THESE TO ROTATE AROUND RIDGE WITH INITIAL INFLUENCE TO HELP SET OFF TRW WEST OF CWA EARLY THIS PM. LOOKING FARTHER INTO THE CRYSTAL BALL...THE SFC FRONT WILL MAKE ITS WAY SOUTHWARD MONDAY...SETTING THE STAGE FOR A HEAVY RAIN EVENT. THE BEST CHANCES FOR PRECIP WILL BE SOUTH...WHERE VORT MAX CURRENTLY IN NV WILL INTERACT BEST WITH FRONT. FFG GUIDANCE IS IN 2.0 TO 2.5 INCH RANGE OVER SOUTHERN CWA...SO MID SHIFT MAY HAVE TO CONSIDER A FFA FOR THE SOUTHERN HALF OF THE CWA. PRECIP TO MOVE OUT BY 06Z/30 LEAVING COOL TE2MPS IN ITS WAKE. TUESDAY WILL BE QUITE COOL. DDC 069/086 063/080 060 365 GCK 068/085 062/079 059 465 EHA 070/088 063/081 061 476 LBL 069/087 062/080 060 476 HYS 069/083 062/078 060 465 P28 073/089 066/085 062 176 SEARCY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 2:18 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 42 min |
| Jul 29, 2:34 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 41 min |
| Jul 29, 3:34 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 41 min |
| Jul 29, 3:34 AM CDT | Severe Thunderstorm Warning | DDC | Gray | 41 min |
| Jul 29, 4:14 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 46 min |
| Jul 29, 6:18 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.